Alert archive / Wyoming / High Wind Watches in 2006

High Wind Watch 9, NWS Riverton, WY

October 29, 20064 counties in Wyoming

NWS Riverton, WY issued this high wind watch at Oct 29, 2006, 3:07 PM MST for 4 counties in Wyoming. It took effect at Oct 29, 2006, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2006, 3:07 PM MST (22:07 UTC)
In effect from
Oct 29, 2006, 10:00 PM MST
Expired
Oct 29, 2006, 8:03 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2973 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 29, 2:20 PM MST, 47 minutes earlier.

Area forecast discussion, Oct 29, 2:20 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MST SUN OCT 29 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
ACTIVE SHORT TERM PERIOD AS IMPRESSIVE COLD FRONT CONTINUES TO SLIDE
SOUTH INTO CENTRAL MONTANA WELL AHEAD OF ANY MODEL PROJECTIONS.
INCREASING SURFACE GRADIENT AND MID LEVEL WINDS ARE LEADING TO
INCREASING WINDS ACROSS THE ABSAROKA MOUNTAINS THIS AFTERNOON. CHIEF
JOSEPH WAS ALREADY GUSTING 55 TO 60 MPH BETWEEN 1 AND 2 PM THIS
AFTERNOON. MODELS ARE NOT AS BULLISH ON THE H7 WINDS AS EARLIER
RUNS BUT MY FEELING IS THAT DUE TO VERY IMPRESSIVE THERMAL GRADIENT
WITH THIS SYSTEM THAT THE WINDS ARE UNDERDONE. H7 TEMPERATURES ARE
AT LEAST +5C TO +7C THIS AFTERNOON ACROSS NRN WY WITH -15C LIKELY
MOVING INTO NWRN MT. SINCE CHIEF JOSEPH IS ALREADY GUSTING TO 60
MPH...THERE IS A DECENT LIKELIHOOD THAT THEY WILL GUST OVER 75 MPH
WITHIN THE NEXT 2 TO 4 HOURS. ANOTHER AREA OF CONCERN FOR HIGH
WINDS TONIGHT WILL BE THE EAST SLOPE OF THE WIND RIVER MOUNTAINS
WHERE FAVORABLE SOUTHWEST DIRECTION EXISTS COMBINED WITH H7 WINDS
FORECAST OVER 55KT BUT WITH 70-80 KTS FORECAST AT MOUNTAIN TOP.
COMBINE THIS WITH SINKING MOTION AND WE COULD SEE SOME OF THESE
STRONGER WINDS SURFACE LATER THIS EVENING OVER OVERNIGHT. WILL
ISSUE A HIGH WIND WATCH FOR THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS FROM 10PM TONIGHT TO 5AM MONDAY. THE OTHER AREA IS OUR
FAVORED ZONE 19...THE GREEN MOUNTAINS AND RATTLESNAKE RANGE...WHERE
H7 WINDS OVER 50KTS WILL COMBINE WITH UP TO 15MB OF GRADIENT
BETWEEN RKS AND GCC. 20MB WOULD LEAD TO HIGH WINDS IN CASPER UNDER
THIS SCENARIO. FALES ROCK IS ALREADY GUSTING TO 50 MPH AND THIS
WILL LIKELY INCREASE LATER ON. I WILL LET THE EVENING CREW SEE THE
LATEST MODEL RUNS AND OBSERVATIONS TO SEE IF THESE TWO AREAS NEED
TO BE UPGRADED TO A WARNING. THE POTENTIAL IS THERE.

THE COLD FRONT WILL RACE INTO THE FAR NRN WYOMING NEAR CODY AT 04Z
AT ITS CURRENT PACE AND TO RIVERTON BY 09Z ACCOUNTING FOR SOME
ACCELERATION AFTER DARK. THIS IS AT LEAST 4-6 HOURS AHEAD OF ANY
GUIDANCE. SOME FAR...THROUGH 2 PM...NO DAYTIME SLOWING HAS
BEEN NOTED. THE PACIFIC PORTION OF THIS FRONT IS STILL A WAYS OUT
FROM NRN IDAHO INTO CNTRL OREGON. LIGHT SNOW WILL LIKELY SPREAD INTO
THE NWRN MOUNTAINS LATER THIS EVENING WITH SOME LIGHT SNOW
DEVELOPING BEHIND OUR CANADIAN COLD FRONT A LITTLE AFTER THAT.
RIGHT ENTRANCE REGION OF THE JET IS NEARBY BUT FORECAST UPPER
DIVERGENCE IS RATHER FLEETING. STRONG FORCING WITH THE UPPER TROUGH
AND STRONG VORT CENTER COMBINED WITH FRONTAL FORCING AND
OROGRAPHICS SHOULD PROVIDE A DECENT SHOT OF SNOW ACROSS THE NORTHERN
MOUNTAINS AND A BRIEF SHOT TO THE LOWER ELEVATIONS. DYNAMICS ARE
LESS OF AN INFLUENCE FURTHER SOUTH BUT STRENGTH OF FRONTAL FORCING
AND BRIEF UPSLOPE SHOULD BE ENOUGH FOR THE CHANCE POPS WE HAVE IN
ACROSS THE LOWER ELEVATIONS OF CENTRAL WYOMING.

AIRMASS IS QUITE COLD AND NO DOUBT THIS WILL PRODUCE THE COLDEST AIR
OF THE SEASON OVER THE NEXT COUPLE DAYS...ESPECIALLY THE OVERNIGHT
LOWS. THE ONLY THING THAT MIGHT HELP FOR TUESDAY NIGHT IS THE NEXT
WEAK SYSTEM THAT SLIDES DOWN IN THE NORTHWEST FLOW. A WEAK COLD
FRONT DROPPING SOUTH WITH THIS COULD KEEP THE AIR MIXED UP JUST
ENOUGH TO AVOID THE COLDEST LOWS OF TUESDAY MORNING. CONTINUED
TREND OF LOWERING THE LOWS FOR TUESDAY AND WEDNESDAY MORNING. THE
NAM IS MUCH COLDER WEST OF THE DIVIDE AND WE GENERALLY SPLIT THE
DIFFERENCE FOR MOST AREAS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
THE COLDEST AIR OF THE SEASON WILL BE SLOW TO MODIFY...BUT A GRADUAL
WARMING TREND IS EXPECTED DURING THE LATTER HALF OF THIS WEEK...AS
THE LONGWAVE TROUGH AND COLDEST AIR SHIFTS EAST...AS A FLAT/DIRTY
RIDGE BUILDS INTO THE ROCKIES.  TEMPERATURES ARE EXPECTED BACK TO
SEASONAL LEVELS BY FRIDAY...WITH 700 MB TEMPERATURES NEAR ZERO
DEGREES CELSIUS.  DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY...
BUT AS THE AREA TRANSITIONS TO A FLAT/DIRTY RIDGING ALOFT...CANNOT
RULE OUT A FEW WEAK DISTURBANCES AFFECTING THE AREA.  TIMING OF
THESE FEATURES THIS FAR OUT IS HARD AT BEST...BUT WILL KEEP SLIGHT
POPS ONGOING THURSDAY NIGHT THRU FRIDAY NIGHT...MAINLY FOR THE
WESTERN/NORTHERN MOUNTAINS...WITH A LULL SATURDAY/SATURDAY NIGHT AS
THE RIDGE AMPLIFIES OVER THE ROCKIES IN RESPONSE TO A UPSTREAM
TROUGH.  THIS TROUGH COULD BEGIN TO AFFECT THE AREA ON SUNDAY.

&&

RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR WYO ZONE 2
THROUGH 11 PM TONIGHT. HIGH WIND WATCH FOR WYO ZONES 15 AND 19
FROM 10 PM TONIGHT THROUGH 5 AM MONDAY MORNING.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
Hazardous weather outlook, Oct 29, 5:00 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN OCT 29 2006

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN OCT 29 2006

...HIGH WIND WATCH FOR THE ABSAROKA MOUNTAINS LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT...

WEST WINDS MAY INCREASE TO 50 MPH WITH GUSTS TO 75 MPH ACROSS THE
ABSAROKA MOUNTAINS THIS EVENING. ELSEWHERE EXPECT SOUTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS TO 45 MPH IN THE GREEN MOUNTAINS AND IN
NATRONA COUNTY INCLUDING CASPER TODAY. SNOW WILL DEVELOP ACROSS
NORTHERN WYOMING TONIGHT AS A PACIFIC UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST AND A COLD FRONT APPROACHES FROM THE
NORTH. 2 TO 3 INCHES OF SNOWFALL IS EXPECTED ACROSS THE NORTHERN
MOUNTAINS TONIGHT. TRAVELLERS AND...OR HUNTERS WILL NEED TO KEEP
ABREAST ON THE LATEST INFORMATION ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL BE PUSHING SOUTH ACROSS WYOMING MONDAY.
THIS FRONT WILL BRING SNOW TO MUCH OF WYOMING BUT THE MOST SNOWFALL
WILL OCCUR ACROSS THE NORTHERN MOUNTAINS WHERE A STORM TOTAL OF 3 TO
6 INCHES IS EXPECTED. SOME LIGHT SNOW WILL MAKE ITS WAY SOUTH WITH
THE FRONT TO CENTRAL WYOMING WITH THE LEAST SNOWFALL EXPECTED IN
SOUTHERN WYOMING. WEST WINDS OF 20 TO 40 MPH WILL BLOW ACROSS
SWEETWATER COUNTY MONDAY. BEHIND THE FRONT EXPECT NORTHERLY WIND
GUSTS OF 55 MPH ACROSS THE WIND RIVER BASIN...THE GREEN MOUNTAINS
AND ACROSS JOHNSON COUNTY MONDAY. TRAVELLERS AND...OR HUNTERS WILL
NEED TO KEEP ABREAST ON THE LATEST INFORMATION ON THIS DEVELOPING
STORM SYSTEM. THE COLDEST AIR OF THE SEASON IS EXPECTED TUESDAY AND
WEDNESDAY...WITH LOW TEMPERATURES EXPECTED TO DIP INTO THE
TEENS IN MOST LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE WITH
SINGLE DIGITS EXPECTED IN THE WESTERN VALLEYS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS IN EXCESS OF 50 MPH AS WELL
AS ANY SNOWFALL AMOUNTS. THANK YOU.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:07 PM MSTHigh Wind WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more15 hr

Nearby

High Wind Watches in Wyoming, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.